Alert archive / South Dakota / Special Weather Statements in 2021
Special Weather Statement, NWS Rapid City, SD
NWS Rapid City, SD issued this special weather statement at Jul 7, 2021, 1:21 AM MDT for Custer County, South Dakota. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 7, 2021, 1:21 AM MDT (07:21 UTC)
- Expired
- Jul 7, 2021, 2:00 AM MDT
- In force
- 39 min
- Issued by
- NWS Rapid City, SD
County Custer County, SD
The radar
The Rapid City radar (KUDX), 116 km from the middle of the area, began a volume at 07:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 7, 1:46 AM MDT | TSTM WND GST 55 | 10 W Edgemont, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 7.4 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 223 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1772 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -36 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.8
The text
As transmitted.
686
WWUS83 KUNR 070721
SPSUNR
Special Weather Statement
National Weather Service Rapid City SD
121 AM MDT Wed Jul 7 2021
SDZ027-029-041-074-WYZ058-070800-
Fall River SD-Hermosa Foot Hills SD-Southern Foot Hills SD-
Southern Black Hills SD-Weston WY-
121 AM MDT Wed Jul 7 2021
...STRONG THUNDERSTORMS OVER WESTERN CUSTER...NORTHWESTERN FALL RIVER
AND SOUTHEASTERN WESTON COUNTIES...
At 120 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles south of Bear Mountain Lookout to 3
miles southeast of Morrisey. Movement was southeast at 35 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Custer, Edgemont, Dewey, Pringle, Argyle, Wind Cave National Park,
Stockade Lake, Burdock, Buffalo Corrals, Crazy Horse Memorial, Blue
Bell, Mount Coolidge, Jewel Cave National Monument and southern
Custer State Park.
LAT...LON 4317 10406 4350 10406 4350 10440 4352 10442
4386 10370 4386 10362 4360 10329 4315 10404
TIME...MOT...LOC 0720Z 324DEG 31KT 4383 10372 4350 10436
$$
TrimarchiWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this special weather statement went out at Jul 6, 10:51 PM MDT, 2 hours 30 minutes earlier.
Area forecast discussion, Jul 6, 10:51 PM MDT, 2 hours 30 minutes before
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 1051 PM MDT Tue Jul 6 2021 .DISCUSSION...(This Evening Through Tuesday) Issued at 140 PM MDT Tue Jul 6 2021 Lift associated with an upper trough has mostly moved off to the southeast of the forecast area this afternoon, however isolated to scattered showers and thunderstorms will still occur over our south central South Dakota zones for a few more hours. Although MUCAPE has risen to around 1000J/KG over most of the forecast area, large scale subsidence with weak ridging between the departing upper trough and another upper trough currently over eastern Montana is limiting convective development to a few short-lived showers so far this afternoon. Shear and synoptic scale lift will increase as the next upper trough begins to affect the region this afternoon and tonight. Expect to see only isolated storms, however Large hail/damaging winds may occur with any supercells. On Wednesday, an upper ridge will build toward the area from the west with a return to warmer temperatures. Due to the large scale subsidence over the region, a relatively strong capping inversion will remain in place over the plains. The best chance of thunderstorms developing will be over the Black Hills late Wednesday afternoon. If storms do develop, the shear will be sufficient for a few supercells. Nocturnal convection is expected on the SD plains on Wednesday night, due to a developing 25-40kt low level jet enhancing theta-e advection. On Thursday, another thermal ridge will peak over the region with high temperatures ranging from about 5-10F warmer than average. Fairly quiet weather is expected during the day but some storms are possible again Thursday night, especially toward central SD. The best chances for more widespread showers and storms will occur on Friday and Saturday as an upper trough and cyclonic flow aloft will linger over the northern plains. Cooler temperatures will prevail on Saturday. Temperatures warm up again with on Sunday and Monday with limited TSRA chances. && .AVIATION...(For the 06Z TAFS Through 06Z Wednesday Night) Issued At 1048 PM MDT Tue Jul 6 2021 MVFR conditions and gusty winds can be expected across northeastern WY for the next couple hours as thunderstorms move through. Widespread MVFR cigs will develop late tonight across the SD plains and spread NW, affecting KRAP toward 10Z. Localized IFR ceilings/MVFR visibilities will be possible in patchy fog. Low clouds will dissipate mid to late morning. Scattered showers and thunderstorms are expected to develop over the area again Wednesday evening. && .FIRE WEATHER... Issued at 140 PM MDT Tue Jul 6 2021 Elevated fire weather conditions are possible over northeastern Wyoming on Wednesday and Thursday due to low minimum relative humidity. Winds look modest so no headlines are expected to be needed. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...10 AVIATION...Pojorlie FIRE WEATHER...10
Hazardous weather outlook, Jul 6, 5:35 AM MDT, 19 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Rapid City SD 535 AM MDT Tue Jul 6 2021 SDZ001-012-WYZ054>058-071-071300- Harding-Butte-Northern Campbell-Southern Campbell-Western Crook- Wyoming Black Hills-Weston-Northeastern Crook- 535 AM MDT Tue Jul 6 2021 This Hazardous Weather Outlook is for portions of northwestern South Dakota...northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight Isolated thunderstorms are possible, mainly late this afternoon and evening. Any storms that develop could be strong to marginally severe with hail and strong wind gusts the main threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A series of disturbances and a passing cold front late week will bring near daily chances for showers and thunderstorms, especially from Wednesday night through Saturday. Severe thunderstorms are not expected at this time, but there is at least some potential for a few stronger storms Thursday night and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ002-013-014-024>032-041>044-046-047-049-072>074-071300- Perkins-Northern Meade Co Plains-Ziebach-Northern Black Hills- Northern Foot Hills-Rapid City-Southern Foot Hills- Central Black Hills-Southern Black Hills-Custer Co Plains- Pennington Co Plains-Haakon-Fall River-Oglala Lakota-Jackson- Bennett-Mellette-Todd-Tripp-Sturgis/Piedmont Foot Hills- Southern Meade Co Plains-Hermosa Foot Hills- 535 AM MDT Tue Jul 6 2021 /635 AM CDT Tue Jul 6 2021/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Isolated to scattered showers and a few thunderstorms will persist across a good portion of the area through the day, especially over and to the south and east of the Black Hills. The threat for severe storms is low, but a strong storm or two will small hail and gusty winds is possible, especially toward south central South Dakota. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A series of disturbances and a passing cold front late week will bring near daily chances for showers and thunderstorms, especially from Wednesday night through Saturday. Severe thunderstorms are not expected at this time, but there is at least some potential for a few stronger storms Thursday night and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
In the hours before
Special weather statement, Jul 6, 8:21 PM MDT, 5 hours before
Special Weather Statement National Weather Service Rapid City SD 821 PM MDT Tue Jul 6 2021 SDZ031-073-070245- Pennington Co Plains SD-Southern Meade Co Plains SD- 821 PM MDT Tue Jul 6 2021 ...STRONG THUNDERSTORM OVER SOUTH CENTRAL MEADE AND CENTRAL PENNINGTON COUNTIES... At 820 PM MDT, Doppler radar was tracking a strong thunderstorm over Viewfield, or 22 miles northeast of Rapid City, moving south at 25 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... New Underwood, Viewfield and Curlew Lake. This includes Interstate 90 in South Dakota between Mile Markers 73 and 87. PRECAUTIONARY/PREPAREDNESS ACTIONS... Seek safe shelter inside a building or vehicle until this storm has passed. && LAT...LON 4429 10295 4430 10278 4408 10262 4406 10295 TIME...MOT...LOC 0220Z 353DEG 23KT 4423 10285 JC
Local storm report, Jul 6, 8:37 PM MDT, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
837 PM MDT TUE JUL 06 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL 3 SSE HARDING 45.36N 103.81W
07/06/2021 E1.00 INCH HARDING SD TRAINED SPOTTER
&&
POJORLIELocal storm report, Jul 6, 8:40 PM MDT, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
840 PM MDT TUE JUL 06 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL HARDING 45.39N 103.83W
07/06/2021 E1.00 INCH HARDING SD PUBLIC
&&
MOSESpecial weather statement, Jul 6, 10:35 PM MDT, 2 hours 46 minutes before
Special Weather Statement National Weather Service Rapid City SD 1035 PM MDT Tue Jul 6 2021 WYZ054-056-070500- Northern Campbell WY-Western Crook WY- 1035 PM MDT Tue Jul 6 2021 ...STRONG THUNDERSTORM OVER NORTHEASTERN CAMPBELL AND WEST CENTRAL CROOK COUNTIES... At 1034 PM MDT, Doppler radar was tracking a strong thunderstorm near Weston, or 27 miles north of Gillette, moving southeast at 35 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Weston and Oshoto. PRECAUTIONARY/PREPAREDNESS ACTIONS... Seek safe shelter inside a building or vehicle until this storm has passed. && LAT...LON 4465 10545 4476 10525 4461 10491 4439 10522 TIME...MOT...LOC 0434Z 313DEG 29KT 4464 10528 JC
Special weather statement, Jul 6, 10:44 PM MDT, 2 hours 37 minutes before
Special Weather Statement National Weather Service Rapid City SD 1044 PM MDT Tue Jul 6 2021 WYZ054-070515- Northern Campbell WY- 1044 PM MDT Tue Jul 6 2021 ...STRONG THUNDERSTORM OVER WEST CENTRAL CAMPBELL COUNTY... At 1044 PM MDT, Doppler radar was tracking a strong thunderstorm over Echeta, or 22 miles northwest of Gillette, moving southeast at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Echeta. PRECAUTIONARY/PREPAREDNESS ACTIONS... Seek safe shelter inside a building or vehicle until this storm has passed. && LAT...LON 4444 10597 4451 10582 4437 10557 4423 10586 TIME...MOT...LOC 0444Z 332DEG 23KT 4443 10588 JC
Special weather statement, Jul 7, 1:21 AM MDT, 0 minutes before
Special Weather Statement
National Weather Service Rapid City SD
121 AM MDT Wed Jul 7 2021
SDZ027-029-041-074-WYZ058-070800-
Fall River SD-Hermosa Foot Hills SD-Southern Foot Hills SD-
Southern Black Hills SD-Weston WY-
121 AM MDT Wed Jul 7 2021
...STRONG THUNDERSTORMS OVER WESTERN CUSTER...NORTHWESTERN FALL RIVER
AND SOUTHEASTERN WESTON COUNTIES...
At 120 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles south of Bear Mountain Lookout to 3
miles southeast of Morrisey. Movement was southeast at 35 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Custer, Edgemont, Dewey, Pringle, Argyle, Wind Cave National Park,
Stockade Lake, Burdock, Buffalo Corrals, Crazy Horse Memorial, Blue
Bell, Mount Coolidge, Jewel Cave National Monument and southern
Custer State Park.
LAT...LON 4317 10406 4350 10406 4350 10440 4352 10442
4386 10370 4386 10362 4360 10329 4315 10404
TIME...MOT...LOC 0720Z 324DEG 31KT 4383 10372 4350 10436
TrimarchiThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 7:18 PM MDT | Special Weather Statement | UNR | Meade | 27 min |
| Jul 6, 7:47 PM MDT | Special Weather Statement | UNR | Meade | 28 min |
| Jul 6, 7:51 PM MDT | Severe Thunderstorm Warning | UNR | Butte, Harding | 54 min |
| Jul 6, 8:21 PM MDT | Special Weather Statement | UNR | Pennington | 24 min |
| Jul 7, 2:01 AM MDT | Special Weather Statement | UNR | Fall River | 44 min |
| Jul 6, 9:51 PM MDT | Severe Thunderstorm Warning | UNR | Campbell | 54 min |
| Jul 6, 10:35 PM MDT | Special Weather Statement | UNR | Crook | 25 min |
| Jul 6, 10:44 PM MDT | Special Weather Statement | UNR | Campbell | 31 min |
| Jul 7, 2:02 PM MDT | Fire Weather Watch | UNR | Campbell, Weston | 12 hr |
| Jul 7, 5:34 PM MDT | Special Weather Statement | UNR | Campbell | 26 min |
Nearby
Special Weather Statements in South Dakota, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.